News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Opiate use and elevated prolactin?


 Steven9820 - Fri Jul 31, 2009 8:03 pm

I recently visited my Dr. to discuss some mild sexual disfunction. He drew blood to test my hormone levels. Hormone levels were low and prolactin was borderline high. I have a daily opiate habit so I think that the my sexual dysfunction is probably due to the opiate use. However, I'm very worried now becuase my DR. referred me to an endocrinologist and told me to get an MRI of my pituitary. On top of the stress that I carry with my inability to function in bed at times (which is due more to being married to the same woman for 5 years than it is a lack of sexual drive in general), I'm scared to death now that I may have a tumor. Could all this be due to my opiate use? If my Dr. knew that I abused opiates, do you think he would have ordered an MRI? Only reason I haven't told my doc is out of fear for this to be attached to my medical records and I do not know the reprocussions involved with being a registered addict. This is causing me so much stress that I can't even think straight. I'm trying to get my wife pregnant, thinking about taking a new job, etc. Any advice would really be great.
 Dr.M.Aroon kamath - Tue Nov 24, 2009 12:15 am

User avatar Hi,
Analgesic opiates such as methadone and pentazocine have been known to cause a significant increase of serum prolactin values.
This finding is considered to be of clinical importance.

Opiate receptor antagonist naloxone had been observed to produce a significant reduction in basal serum PRL in some experimental studies leading to the authors to suggest an hypothesis that endorphins are involved in the stimulation of PRL secretion.

Your doctor in all probability was aware of this association,but as he had a chance to examine you in detail, he must have had a valid reason(for ex,suspicion of a pitutary dysfunction/tumor) to request an MRI of your pitutary.

Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here